Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 47, NWS San Diego, CA

August 30, 2013San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 30, 2013, 12:23 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2013, 12:23 PM PDT (19:23 UTC)
Expired
Aug 30, 2013, 3:15 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 78 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 12:45 PM PDTFLOOD18 Ne Apple Valley, CAWATER CROSSING ROUTE 247.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 7.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2013-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2013-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2190 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

525 
WGUS56 KSGX 301923
FFWSGX
CAC071-302215-
/O.NEW.KSGX.FF.W.0047.130830T1923Z-130830T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1223 PM PDT FRI AUG 30 2013

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 315 PM PDT

* AT 1209 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A MOSTLY STATIONARY THUNDERSTORM OVER WEST-CENTRAL SAN BERNARDINO
  COUNTY ALONG HIGHWAY 247 BETWEEN LUCERNE VALLEY AND 
  BARSTOW...WHICH WILL LIKELY PRODUCE FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3476 11673 3475 11668 3456 11685 3457 11709
      3478 11707

$$

HARRISON
2 follow-up statements
169 
WGUS76 KSGX 302000
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
100 PM PDT FRI AUG 30 2013

CAC071-302215-
/O.CON.KSGX.FF.W.0047.000000T0000Z-130830T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
100 PM PDT FRI AUG 30 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

AT 1254 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE MODERATE TO HEAVY RAIN BETWEEN BARSTOW AND LUCERNE VALLEY 
ALONG HIGHWAY 247 WHICH IS LIKELY PRODUCING FLASH FLOODING. 
CALIFORNIA HIGHWAY PATROL REPORTED WATER FLOWING ACROSS THE HIGHWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

&&

LAT...LON 3476 11673 3475 11668 3456 11685 3457 11709
      3478 11707

$$

HARRISON
029 
WGUS76 KSGX 302128
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
228 PM PDT FRI AUG 30 2013

CAC071-302137-
/O.CAN.KSGX.FF.W.0047.000000T0000Z-130830T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
228 PM PDT FRI AUG 30 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL SAN
BERNARDINO COUNTY...

HEAVY RAINS HAVE MOVED OUT OF THE AREA HALFWAY BETWEEN LUCERNE VALLEY
AND BARSTOW ALONG HIGHWAY 247. THUS...THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED.

LAT...LON 3476 11673 3475 11668 3456 11685 3457 11709
      3478 11707

$$

HARRISON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 8:30 AM PDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 30, 8:30 AM PDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED TIME
NATIONAL WEATHER SERVICE SAN DIEGO CA
830 AM PDT FRI AUG 30 2013

.SYNOPSIS...
VERY WARM AND HUMID AGAIN TODAY WITH SCATTERED SHOWERS AND
THUNDERSTORMS. HEAVIEST STORMS ARE EXPECTED INLAND...CLOSER TO THE
MOUNTAINS AND FOOTHILLS. LOCALLY HEAVY RAIN AND FLASH FLOODING IS
POSSIBLE. A FEW THUNDERSTORMS MAY DRIFT WEST OF THE MOUNTAINS AS
WELL. FOR THE BALANCE OF THE HOLIDAY WEEKEND...HUMIDITY WILL REMAIN
A FACTOR...BUT BETTER ONSHORE FLOW SHOULD ALLOW FOR AREAS OF
LOWER...NOCTURNAL CLOUDS AND FOG TO REDEVELOP WEST OF THE MOUNTAINS.
THUNDERSTORM ACTIVITY WILL BECOME INCREASINGLY ISOLATED AND CONFINED
TO THE MOUNTAINS AS WELL. CONTINUED SEASONALLY WARM IN A MODIFIED
MONSOONAL FLOW THROUGH NEXT WEEK WITH A CHANCE FOR ISOLATED MOUNTAIN
AND DESERT THUNDERSTORMS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

VERY HEAVY RAINFALL AND LOCAL FLASH FLOODING STILL A CONCERN FOR
LATER TODAY...

SATELLITE IMAGERY EARLY THIS MORNING SHOWS CONSIDERABLE CLOUDINESS
ACROSS SOCAL AND NW MEXICO...BUT ABSENT THE TSTMS/SHWRS OF YESTERDAY
MORNING. THERE IS NO ABSENCE OF PW THOUGH. THE 12Z MIRAMAR
SOUNDING HAD A REMARKABLE 2.23 INCHES. WINDS IN THE MID-LEVELS
CONTINUED FROM THE EAST AT AROUND 15 KTS AND WERE SE AT 10-15 KTS
BELOW 5K FT. TEMPERATURES WERE OFF AND RUNNING. ASIDE FROM THE
HIGHER ELEVATIONS...80S WERE COMMON BY 8 AM. SFC PRESSURE GRADIENTS
WERE WEAK OFFSHORE...AND MARINE CLOUDS WERE WELL OUT TO SEA BEYOND
OUR COASTAL WATERS.

WENT AHEAD AND INCREASED TEMPERATURES WEST OF THE MOUNTAINS WELL
INTO THE 80S NEAR THE COAST AND CLOSE TO THE CENTURY MARK OVER THE
INLAND EMPIRE. SFC DEWPOINTS ARE ELEVATED...SO IT WILL FEEL QUITE
WARM THIS MORNING BEFORE THE WINDS BEGIN TO STIR. ALSO...EXPANDED
THE FLASH FLOOD WATCH BACK INTO THE VALLEYS...TO INCLUDE THE INLAND
EMPIRE. DUE TO THE EASTERLY TRANSPORT WINDS AND HIGH DEWPOINTS...A
FEW THUNDERSTORMS MAY DEVELOP OR DRIFT INTO THESE AREAS. FOR THE
BALANCE OF THE HOLIDAY WEEKEND WE ARE EXPECTING TO SEE PWS GRADUALLY
DECREASE BUT HUMIDITY WILL REMAIN A FACTOR EVERYWHERE. THE
THUNDERSTORM THREAT SHOULD SHRINK BACK TO THE MTNS/DESERTS AS UPPER
FLOW BECOMES MORE SOUTHERLY.

BROAD HIGH PRESSURE OVER THE CENTER OF THE COUNTRY WILL REMAIN IN
CONTROL OF OUR WEATHER INTO NEXT WEEK. A WEAK EASTERLY WAVE/TROUGH
WILL MOVE ACROSS THE AREA LATER TODAY HELPING TO SHIFT MID/UPPER
LEVEL FLOW MORE FROM THE SOUTH. THIS SHOULD ALLOW SOME DRYING
ALOFT...HOWEVER THERE WILL STILL BE PLENTY OF LOW-LEVEL MOISTURE
AROUND FOR AREAS OF CLOUDS/FOG TO DEVELOP WEST OF THE MTNS. THE FLOW
REMAINS ESSENTIALLY FROM THE SOUTH WELL INTO NEXT WEEK...SO
OCCASIONAL INCURSIONS OF MONSOONAL MOISTURE ARE POSSIBLE ALONG WITH
ISOLATED MTN/DESERT TSTMS.

IT WILL REMAIN QUITE WARM INLAND AS HEIGHTS/THICKNESS REMAIN
ELEVATED...BUT THE SEA BREEZE SHOULD BECOME STRONGER THROUGH THE
WEEK...HOLDING COASTAL AREAS CLOSER TO AVERAGE...WITH OCCASIONAL
NIGHT/MORNING CLOUDS/FOG.

&&

.AVIATION...
291515Z...SCT-BKN CLOUD LYRS BETWEEN 10000-25000 FT MSL. AFTER 1800
UTC UNTIL 31/0600 UTC...SCT SHOWERS AND ISOLD TSTMS WITH BASES 8000
FT MSL AND TOPS TO FL450 FORMING AND MOVING WEST-NORTHWESTWARD FROM
DESERTS TO COASTAL AREAS AND OFFSHORE. VSBY AOB 2SM IN +SHRA. .

&&

.MARINE...
PLAN TO ISSUE MARINE WEATHER STATEMENT SHORTLY...VALID 1100-2300 PDT
TODAY/TONIGHT...FOR THREAT OF ISOLATED THUNDERSTORMS MOVING WESTWARD
FROM COAST TO 30-40NM OFFSHORE.
&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE APPLE AND LUCERNE
     VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...
     SAN BERNARDINO COUNTY MOUNTAINS...SAN BERNARDINO AND
     RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE...SAN DIEGO
     COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS...SAN DIEGO
     COUNTY VALLEYS.

PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...BALFOUR
Hazardous weather outlook, Aug 30, 5:45 AM PDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
545 AM PDT FRI AUG 30 2013

CAZ042-043-057-311200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
545 AM PDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAIN
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-050-311200-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
545 AM PDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING TODAY WITH LOCALLY
HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS LIKELY TODAY.

CAZ055-056-058-060>062-311200-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
545 AM PDT FRI AUG 30 2013

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM UNTIL 11 PM PDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND FLASH FLOODING
POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED SHOWERS AND THUNDERSTORMS...WITH LOCALLY HEAVY RAIN ON
SATURDAY. SMALLER CHANCE OF AFTERNOON AND EARLY EVENING
THUNDERSTORMS SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS LIKELY TODAY.

MOEDE

In the hours before

Local storm report, Aug 30, 11:35 AM PDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1135 AM PDT FRI AUG 30 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      7 N BIG BEAR CITY       34.37N 116.86W
08/29/2013                   SAN BERNARDINO     CA   TRAINED SPOTTER

            REPORTED MAJOR FLOODING IN DRY WASHES AND
            DEBRIS REMOVAL REQUIRED ON HIGHWAY 18
            TOWARDS BIG BEAR AT INTERSECTION OF CAMPO
            ROAD. WATER AS DEEP AS 2 FEET IN PLACES.
            FLASH FLOOD DURATION 3 HOURS

&&

IRIS SYSTEM
Local storm report, Aug 30, 11:41 AM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1141 AM PDT FRI AUG 30 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      15 E APPLE VALLEY       34.51N 116.95W
08/29/2013                   SAN BERNARDINO     CA   TRAINED SPOTTER

            2 1/2 MILES OF ROUTE 247 REQUIRED MUD AND
            DEBRIS REMOVAL BY HEAVY EQUIPMENT. RESIDUAL
            MUD AS DEEP AS 4 INCHES. WATER REPORTED
            FLOWING OVER THE ROADWAY. TIME ESTIMATED.
            FLASH FLOOD DURATION 2 HOURS

&&

IRIS SYSTEM

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 3:59 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego17 hr
Aug 30, 12:19 PM PDTSevere Thunderstorm WarningSGXSan Bernardino56 min
Aug 30, 1:47 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 30, 1:49 PM PDTFlash Flood WarningSGXRiverside, San Bernardino4 hr
Aug 30, 1:55 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr
Aug 30, 2:13 PM PDTFlash Flood WarningSGXRiverside, San Diego3 hr
Aug 30, 2:32 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 30, 3:10 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Aug 30, 3:35 PM PDTSpecial Weather StatementSGXOrange55 min
Aug 30, 3:53 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 30, 3:58 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino3 hr
Aug 30, 4:24 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 30, 4:31 PM PDTSevere Thunderstorm WarningSGXRiverside44 min

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.